Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Adrenal Fatigue?
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Adrenal Fatigue?

I am concerned about my sister-in-law's health. Several years ago she was diagnosed with hyothyroidism. She started on Synthroid but did not tolerate it well and is now taking Armour. Some of her symptoms improved (her lab work comes back normal) but she has extreme fatigue, temors, depression, headaches, high cholestral, heartburn, dry hair, brown patches on face, ringing in ears, very poor memory and craves sweets. She is unable to work (is on disability)and sleeps more than she's awake. She is on multiple heavy-duty medications (a total of 11) including Valtrex. I believe she is overmedicated and some of her symptoms may be side effects but I also think that she may have Adrenal Fatigue.  How do you think I should approach her? She is quite passive about medical care and not very open to new ideas. She has had a long history of poor eating habits. She is 52 yrs. old. She does not smoke or drink alcohol.
Related Discussions
97953_tn?1193367871
Adrenal underactivity should be tested with an ACTH stimulation test.  This is a relatively rare condition.  Likely the multiple meds and other issues are influencing how she feels.
3 Comments
Blank
Avatar_n_tn
lennybenny,  I know the Dr. will be getting with you on this but I wanted to comment, if I may.
It is sometimes stated that adrenal fatigue is not recognized by the medical community however, many Dr.s do recognize and treat it. My Endocrinologist fully recognizes it but also admits that he does not feel steroid treatment for it is safe, even at physiological doses.
Your sister needs to be tested for the more serious adrenal insufficiency, before settling on the belief that she only has adrenal fatigue, the subclinical form. The brown patches can be a symptom of the full blown type, usually called Addison's Disease.
You may sometimes hear that there are no medical studies that confirm subclinical hypoadrenalism but even research from 16 years ago, by the CDC and NIH, confirmed adrenal fatigue in CFS and Fibromyalgia, as well as PTSD cases. I'm not sure why this would not be considered recognizable research because they not only recognized the adrenal fatigue but actually conducted trials of steroid treatments for these patients.
They found steroid were not a safe or effective treatment, for longterm use and had potential for causing even more serious problems.
My opinion, is to find a Naturopath Physician or an Ostepath Dr., who can suggest supplements that help support the adrenals safely. Osteopaths, many of which do recognize adrenal fatigue, can be just as Board Certified as any other type physician, they can prescribe medications and perform surgeries.
Her first step is to first rule out Addison's Disease.
Blank
125112_tn?1217277462
Perhaps of use to you: http://www.drugdigest.org/DD/Interaction/ChooseDrugs/1,4109,,00.html

You can check drug interactions (add all to medications to "interaction list")as well as side effects of individual drugs.

Best,
~Kate
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank